Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 1, NWS Sioux Falls, SD

May 3, 1999Yankton County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at May 3, 1999, 9:49 PM CDT for Yankton County, South Dakota. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1999, 9:49 PM CDT (02:49 UTC)
Expired
May 3, 1999, 10:20 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Yankton County, SD

What was reported inside it

TimeReportWhereRemark
May 3, 9:55 PM CDTHail 1Lesterville, SD
May 3, 10:07 PM CDTHail 0.88Yankton, SD
May 3, 10:14 PM CDTHail 0.88Yankton, SD
May 3, 10:30 PM CDTHail 1Lesterville, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KFSD 040248 RRA
TORFSD
SDC135-040320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 1020 PM CDT

* AT 946 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 8 MILES WEST OF YANKTON... MOVING NORTH AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YANKTON                  AROUND 955 PM CDT
  UTICA                    AROUND 1005 PM CDT

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
WHICH WAS IN EFFECT FOR YANKTON COUNTY UNTIL 955 PM CDT.

THIS STORM HAS PRODUCED A TORNADO IN NORTHERN NEBRASKA. GO TO THE
BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 3, 3:45 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, May 3, 3:45 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON MAY 3 1999

VERY MESSY NXT FEW DAYS WITH UPPER LOW EVENTUALLY HOVERING OVER THE
CNTRL AND NRN PLAINS BY THE EXTENDED FCST. IN THE FIRST PRD TSTMS
FIRING OF IN NW NEBRASKA AND SW SD THIS AFTN FOR THE MOST PART WL
REMAIN W OF CWA THIS EVE.  ANOTHER WAVE...ALONG WITH 850 MB LOW
LEVEL JET WL BRING ANOTHER CHC OF PCPN LATER TNGT. BY LATER TNGT
ATMOSPHERE LESS UNSTABLE AND NOT TOO CONCERNED ABT SEVERE WX IN THE
FSD CWA TNGT.

HOWEVER...AHEAD OF ADVANCING CDFNT AND GOOD DRY/MOIST BOUNDARY
SETTING UP ANOTHER CHC OF TSTMS TO DEVELOP IN THE AFTN FOR MOST OF
CWA. CONFIDENCE IN TIMING OF DEVELOPMENT WEIGHS HEAVILY ON
ASSUMPTION THAT PCPN WL END IN THE MRNG HOURS AND ALLOW ATMOSPHERE
TO RECOVER. CAPES OF 1000 TO 1500 J/KG FM MODIFIED FCST SOUNDINGS
INDICATED LATE TUE AFTN WL BRING A SLGHT RISK OF SVR WX FOR MUCH OF
THE CWA TUE WITH AGREES WITH CURRENT SPC DAY TWO RISK.

AS WE MOVE INTO THE EXTENDED...MRF INDICATING 500 MB LOW ALONG WITH
SIGNIFCANT COLD POOL TO SETUP IN THE REGION. CHC FOR PCPN IN MOST OF
THE EXTENDED. LOOKING AT VERY COOL MRF B.L. TEMPS PROGGED THROUGH
THE EXTENDED AND EXPECTED CLD COVER...THE FMR LOOKS WAY TOO WARM.
HAVE LOWERED TEMPS ROUGHLY 10 DEGREES FM FMR.

.FSD...NONE.

BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:11 PM CDTSevere Thunderstorm WarningFSDGregory34 min
May 3, 9:23 PM CDTSevere Thunderstorm WarningFSDYankton32 min
May 3, 9:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix50 min
May 3, 9:54 PM CDTSevere Thunderstorm WarningFSDGregory36 min
May 3, 10:11 PM CDTSevere Thunderstorm WarningFSDClay34 min
May 3, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton38 min
May 3, 10:27 PM CDTTornado WarningFSDClay33 min
May 3, 10:33 PM CDTSevere Thunderstorm WarningFSDDouglas47 min
May 3, 10:46 PM CDTTornado WarningFSDClay34 min
May 3, 11:00 PM CDTSevere Thunderstorm WarningFSDTurner35 min
May 3, 11:47 PM CDTSevere Thunderstorm WarningFSDMinnehaha33 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.